Reversible bone marrow aplasia induced by pegylated interferon-α-2a therapy in a patient with primary myelofibrosis

Naba R. Mainali, Vijaya R. Bhatt, Shiksha Kedia, Jairam Krishnamurthy, Laura M. Wake, Mojtaba Akhtari

Research output: Contribution to journalArticle

Abstract

Interferon has been widely used in the management of patients with hematological malignancies such as polycythemia vera, myelofibrosis, chronic myeloid leukemia and viral infections such as chronic hepatitis C. Hematological adverse effects such as cytopenias have been observed, particularly in patients who receive a combination of interferon-α-2a and ribavirin for hepatitis C. Mild myelosuppression can be seen with pegylated interferon; however, bone marrow aplasia in patients with myelofibrosis has not been reported. It is important to be aware of such a serious complication since persistent bone marrow aplasia can be fatal. We describe a case of pegylated interferon-induced reversible bone marrow aplasia in a patient with primary myelofibrosis.

Original languageEnglish (US)
Pages (from-to)386-392
Number of pages7
JournalJournal of Oncology Pharmacy Practice
Volume20
Issue number5
DOIs
StatePublished - Oct 1 2014
Externally publishedYes

Keywords

  • Bone marrow aplasia
  • immunosuppression
  • myelosuppression
  • pancytopenia
  • pegylated interferon-α-2a
  • primary myelofibrosis

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Reversible bone marrow aplasia induced by pegylated interferon-α-2a therapy in a patient with primary myelofibrosis'. Together they form a unique fingerprint.

  • Cite this